Alert archive / Wisconsin / Flash Flood Warnings in 2024
Flash Flood Warning 20, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Aug 1, 2024, 4:44 PM CDT for Adams County, Wisconsin. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2024, 4:44 PM CDT (21:44 UTC)
- Expired
- Aug 1, 2024, 6:56 PM CDT
- In force
- 2 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Adams County, WI
The radar
The La Crosse radar (KARX), 117 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 1521 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
595
WGUS53 KARX 012144
FFWARX
WIC001-020045-
/O.NEW.KARX.FF.W.0020.240801T2144Z-240802T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
444 PM CDT Thu Aug 1 2024
The National Weather Service in La Crosse has issued a
* Flash Flood Warning for...
East Central Adams County in central Wisconsin...
* Until 745 PM CDT.
* At 444 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 3.5 inches of
rain have fallen. The expected rainfall rate is 2 to 3 inches in 1
hour. Additional rainfall amounts of 0.5 to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Friendship, Adams, Grand Marsh, The Preston Cliffs, The Ship Rock
Wayside, County Roads G And M and Highway 13 And County E.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4391 8984 4396 8984 4401 8979 4405 8966
4400 8964 4399 8960 4393 8960 4388 8970
4384 8981 4388 8984
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR
$$
JAW2 follow-up statements
204
WGUS73 KARX 012238
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
538 PM CDT Thu Aug 1 2024
WIC001-020045-
/O.CON.KARX.FF.W.0020.000000T0000Z-240802T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams WI-
538 PM CDT Thu Aug 1 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT THIS
EVENING FOR EAST CENTRAL ADAMS COUNTY...
At 538 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 4 inches of rain have
fallen. Additional rainfall amounts up to 0.5 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Friendship, Adams, Grand Marsh, The Preston Cliffs, The Ship Rock
Wayside, County Roads G And M and Highway 13 And County E.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4391 8984 4396 8984 4401 8979 4405 8966
4400 8964 4399 8960 4393 8960 4388 8970
4384 8981 4388 8984
FLASH FLOOD...RADAR INDICATED
$$
JAW985
WGUS73 KARX 012356
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
656 PM CDT Thu Aug 1 2024
WIC001-020006-
/O.CAN.KARX.FF.W.0020.000000T0000Z-240802T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams WI-
656 PM CDT Thu Aug 1 2024
...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL ADAMS COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 4391 8984 4396 8984 4401 8979 4405 8966
4400 8964 4399 8960 4393 8960 4388 8970
4384 8981 4388 8984
$$
JAWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 1:51 PM CDT, 2 hours 53 minutes earlier. Its key messages:
- Scattered storms will continue into this evening. A few strong to severe storms could occur with localized damaging winds/hail and heavy rain.
- Warmth continues into the weekend before some cooling occurs early next week.
- Periodic shower/storm chances late weekend into early next week.
Area forecast discussion, Aug 1, 1:51 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 151 PM CDT Thu Aug 1 2024 .KEY MESSAGES... - Scattered storms will continue into this evening. A few strong to severe storms could occur with localized damaging winds/hail and heavy rain. - Warmth continues into the weekend before some cooling occurs early next week. - Periodic shower/storm chances late weekend into early next week. && .DISCUSSION... Issued at 152 PM CDT Thu Aug 1 2024 This evening: GOES water vapor imagery showed a well-defined mid-level trough slowing spinning southeastward across the Upper MS Valley this afternoon. Ahead of the wave, a pool of 1000-2000 J/kg of MLCAPE will build this afternon, highest across central/western Wisconsin with minimal capping. Expect a diurnal uptick in showers/storms this afternoon/early evening, most concentrated across Wisconsin. Despite relatively meager deep shear profiles beneath the trough, there may be sufficient instability/updraft intensity to get a few strong to marginally severe storms with hail and locally damaging downburst winds, especially across central Wisconsin. With slower-moving storms and moisture-rick environment (precipitable water values 150% of average and warm cloud depths nearing 3.5 km), localized heavy rain could occur with HREF ensemble max rain amounts exceeding 3", particularly along and east/north of I-94. Isolated flooding could occur in a few areas. Similarly, beneath the upper trough, especially in areas where low-level CAPE/surface convergence/vorticity are maximized, could not completely rule out a funnel/brief tornado, particularly with any stronger, growing updrafts. As the trough slowly slides south and east overnight, showers/storms will diminish, but clouds will be slow to clear, possibly lingering into Friday morning, especially across southwest Wisconsin. Friday-Thursday: As the upper level trough drops southeast towards the Ohio Valley Friday into Saturday, weak ridging will build across the area with mainly dry conditions. With little change in airmass expected, highs likely will reach well into the 80s with some low 90s possible, especially in warmer valley locations. The NBM shows probabilities for 90 degree temps around 50% for some of the Mississippi River valley locations with smaller chances (10-30%) across parts of southwest/central Wisconsin. Beyond Saturday, northwest flow aloft will continue into next week, although there is model spread pertaining to the amplitude of the flow and timing/progression of embedded waves which may help spawn showers/storms. Overall, the strongest signal for storms right now looks to be Monday into Tuesday with a more pronounced shortwave trough and northward push of moisture transport. CSU machine learning probabilities show low chances for severe storms late this weekend into early next week, which appears reasonable given the lower predictability scenario and more seasonable/modest instability forecast. Meanwhile, the low-level baroclinic zone looks to shift gradually south early next week, bringing a cooler airmass southward. The global ensemble suite, however, shows large spread in high temps on Monday, likely due to uncertainty in the placement of the front/baroclinic zone and associated rain/storms. Ultimately, heading through next week, the location of the frontal zone and timing/placement of waves will impact shower/storm chances, but predictability in these details is low at this time. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1251 PM CDT Thu Aug 1 2024 Scattered showers and thunderstorms will continue to develop in Wisconsin and southeast Minnesota during the day. These storms could produce gusty winds and heavy rainfall. Northwest winds are expected through the TAF period. CIGS will remain between 2500ft and 5000ft during the afternoon and evening. Clouds will clear out overnight leaving clear skies for Friday. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...JM AVIATION...Cecava
Hazardous weather outlook, Aug 1, 3:43 AM CDT, 13 hours 1 minute before
Hazardous Weather Outlook National Weather Service La Crosse WI 343 AM CDT Thu Aug 1 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-021000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 343 AM CDT Thu Aug 1 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered storms into tonight. A few could be strong this afternoon and evening. An isolated severe storm possible. Wind and hail are the main threats. Localized heavy rain could occur with any storm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Storm chances return for the start of the new week. The risk for organized severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Special weather statement, Aug 1, 3:16 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service La Crosse WI
316 PM CDT Thu Aug 1 2024
WIZ029-012045-
Clark WI-
316 PM CDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CLARK COUNTY
THROUGH 345 PM CDT...
At 315 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 7 miles southwest of Greenwood, or
12 miles northwest of Neillsville. This thunderstorm was nearly
stationary.
HAZARD...Landspouts, wind gusts up to 50 mph, and up to nickel size
hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Willard, Hog Corners, Tioga, and Mead Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4478 9065 4464 9067 4466 9080 4479 9077
TIME...MOT...LOC 2015Z 118DEG 0KT 4471 9073
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
FergusonSpecial weather statement, Aug 1, 3:23 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service La Crosse WI
323 PM CDT Thu Aug 1 2024
WIZ044-012100-
Adams WI-
323 PM CDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ADAMS COUNTY
THROUGH 400 PM CDT...
At 322 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Plainfield, or 14 miles northeast of Friendship.
This thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
The Leola Marsh Wildlife Area and The Colburn Wildlife Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4398 8964 4425 8972 4425 8960 4398 8960
TIME...MOT...LOC 2022Z 242DEG 2KT 4412 8961
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
FergusonSpecial weather statement, Aug 1, 3:35 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service La Crosse WI
335 PM CDT Thu Aug 1 2024
WIZ044-012100-
Adams WI-
335 PM CDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ADAMS COUNTY
THROUGH 400 PM CDT...
At 335 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Wisconsin Dells. This thunderstorm was nearly
stationary.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
K And L Campground and Big Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4364 8976 4376 8973 4377 8965 4377 8960
4364 8960
TIME...MOT...LOC 2035Z 286DEG 4KT 4369 8966
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
FergusonSpecial weather statement, Aug 1, 4:11 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service La Crosse WI
411 PM CDT Thu Aug 1 2024
WIZ029-034-012145-
Jackson WI-Clark WI-
411 PM CDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CLARK AND EAST
CENTRAL JACKSON COUNTIES THROUGH 445 PM CDT...
At 411 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Shortville, or near
Neillsville, moving southeast at 5 mph.
HAZARD...Landspouts, wind gusts of 50 to 55 mph, and nickel size
hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Ballard Road And Pray Avenue and Highway 95 And 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4449 9068 4454 9058 4443 9043 4436 9062
4443 9069
TIME...MOT...LOC 2111Z 316DEG 5KT 4447 9062
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
FergusonSpecial weather statement, Aug 1, 4:17 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service La Crosse WI
417 PM CDT Thu Aug 1 2024
WIZ044-012145-
Adams WI-
417 PM CDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ADAMS COUNTY THROUGH 445
PM CDT...
At 416 PM CDT, Doppler radar was tracking a strong thunderstorm over
Adams, or near Friendship. This thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Friendship, Adams, Grand Marsh, and White Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4399 8988 4399 8968 4378 8967 4379 8988
TIME...MOT...LOC 2116Z 005DEG 3KT 4392 8980
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
FergusonSpecial weather statement, Aug 1, 4:41 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service La Crosse WI
441 PM CDT Thu Aug 1 2024
WIZ034-012215-
Jackson WI-
441 PM CDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL JACKSON COUNTY
THROUGH 515 PM CDT...
At 440 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 10 miles south of Shortville, or 15
miles south of Neillsville, moving east at 5 mph.
HAZARD...Landspouts, wind gusts of 50 to 55 mph, and nickel size
hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
City Point, Pray, and Potters Flowage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4425 9055 4442 9059 4442 9032 4437 9031
4437 9032 4425 9032
TIME...MOT...LOC 2140Z 256DEG 5KT 4435 9047
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
FergusonThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 1:29 PM CDT | Special Weather Statement | ARX | Taylor | 46 min |
| Aug 1, 2:17 PM CDT | Special Weather Statement | ARX | Taylor | 43 min |
| Aug 1, 2:58 PM CDT | Flash Flood Warning | ARX | Adams | 3 hr |
| Aug 1, 3:16 PM CDT | Special Weather Statement | ARX | Clark | 29 min |
| Aug 1, 3:20 PM CDT | Flash Flood Warning | ARX | Clark | 2 hr |
| Aug 1, 3:23 PM CDT | Special Weather Statement | ARX | Adams | 37 min |
| Aug 1, 3:35 PM CDT | Special Weather Statement | ARX | Marquette | 25 min |
| Aug 1, 4:01 PM CDT | Flash Flood Warning | ARX | Adams | 3 hr |
| Aug 1, 4:10 PM CDT | Flash Flood Warning | ARX | Adams | 3 hr |
| Aug 1, 4:11 PM CDT | Special Weather Statement | ARX | Jackson | 34 min |
| Aug 1, 4:17 PM CDT | Special Weather Statement | ARX | Adams | 28 min |
| Aug 1, 4:41 PM CDT | Special Weather Statement | ARX | Jackson | 34 min |
Nearby
Flash Flood Warnings in Wisconsin, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.